Topamax is a medication that is commonly prescribed to patients suffering from migraines and seizures. This medication is believed to alleviate symptoms by blocking chemicals in the brain that cause inflammation in the blood vessels. Many individuals experience side effects such as numbness, memory issues and fatigue. These people may want to taper off the medication.
Talk with your doctor. Because each individual’s health circumstances are different, you should always talk with your doctor before discontinuing a medication. If you have additional medical issues, your doctor can provide insight into any difficulties you may experience when tapering off Topamax.
Discuss why you are discontinuing the medication. Like many medications, Topamax has some serious side-effects including vision problems. If you are experiencing side effects, discuss these with your doctor immediately.
Reduce your dosage consumed over the span of several weeks. When tapering off Topamax, take several weeks to taper off the medication. Some doctors will advise to reduce your dose by 25 to 50 mg. each week until you are completely off the medication.
Monitor your symptoms. If you are taking Topamax for migraine prevention, you may experience an increase in migraines when discontinuing the medication. Take note of your symptoms. Discuss alternative treatments with your medical provider.
Consider a replacement medication. If you are discontinuing Topamax because of side effects, ask about a medication with less side effects. Everyone responds differently to medication. It can take trying a few medications before finding the right one.